Sudden hearing impairment during interferon therapy; A case report

Norio Kasai, Kunihiro Fukushima, Yuichi Tsurusako, Ken Ichi Sugata, Michihiro Nakata, Hirofumi Akagi, Kazunori Nishizaki, Yu Masuda

Research output: Contribution to journalArticle

Abstract

A 43-year-old male was admitted to our clinic because of sudden hearing impairment in his left ear. The patient had received intravenous injection of interferon beta for the treatment of HCV hepatitis. On the second day of interferon administration, he complained of ear fullness and tinnitus in his left ear. Pure tone audiometry revealed up-sloping hearing impairment. An initial high-dose steroid therapy was successful for recovery of hearing loss. Interferon alpha was then administered for HCV hepatitis and hearing loss worsened 10 weeks after secondary interferon therapy. The same steroid regimen was unsuccessful and severe hearing loss developed. Hyperbaric oxygen therapy was then conducted and was the only effective treatment for this progression. One week after the recovery, left hearing impairment thrice occurred and no treatment was effective. Audiological side effects were reported in 40% of the patients who received interferon administration. The side effects were usually temporary and recovered soon after termination of interferon therapy. The present case revealed that hearing loss found during interferon therapy does not always show a fair prognosis. Further study on the audiological side effects during interferon therapy should be performed.

Original languageEnglish
Pages (from-to)941-945
Number of pages5
JournalPractica Otologica
Volume92
Issue number9
Publication statusPublished - 1999

Fingerprint

Hearing Loss
Interferons
Ear
Therapeutics
Hepatitis
Steroids
Pure-Tone Audiometry
Hyperbaric Oxygenation
Tinnitus
Interferon-beta
Interferon-alpha
Intravenous Injections

Keywords

  • Hyperbaric oxygen therapy
  • Interferon
  • Side effect
  • Sudden hearing impairment

ASJC Scopus subject areas

  • Otorhinolaryngology

Cite this

Kasai, N., Fukushima, K., Tsurusako, Y., Sugata, K. I., Nakata, M., Akagi, H., ... Masuda, Y. (1999). Sudden hearing impairment during interferon therapy; A case report. Practica Otologica, 92(9), 941-945.

Sudden hearing impairment during interferon therapy; A case report. / Kasai, Norio; Fukushima, Kunihiro; Tsurusako, Yuichi; Sugata, Ken Ichi; Nakata, Michihiro; Akagi, Hirofumi; Nishizaki, Kazunori; Masuda, Yu.

In: Practica Otologica, Vol. 92, No. 9, 1999, p. 941-945.

Research output: Contribution to journalArticle

Kasai, N, Fukushima, K, Tsurusako, Y, Sugata, KI, Nakata, M, Akagi, H, Nishizaki, K & Masuda, Y 1999, 'Sudden hearing impairment during interferon therapy; A case report', Practica Otologica, vol. 92, no. 9, pp. 941-945.
Kasai N, Fukushima K, Tsurusako Y, Sugata KI, Nakata M, Akagi H et al. Sudden hearing impairment during interferon therapy; A case report. Practica Otologica. 1999;92(9):941-945.
Kasai, Norio ; Fukushima, Kunihiro ; Tsurusako, Yuichi ; Sugata, Ken Ichi ; Nakata, Michihiro ; Akagi, Hirofumi ; Nishizaki, Kazunori ; Masuda, Yu. / Sudden hearing impairment during interferon therapy; A case report. In: Practica Otologica. 1999 ; Vol. 92, No. 9. pp. 941-945.
@article{3464ca531e7b4390b62fa91d5bad70a7,
title = "Sudden hearing impairment during interferon therapy; A case report",
abstract = "A 43-year-old male was admitted to our clinic because of sudden hearing impairment in his left ear. The patient had received intravenous injection of interferon beta for the treatment of HCV hepatitis. On the second day of interferon administration, he complained of ear fullness and tinnitus in his left ear. Pure tone audiometry revealed up-sloping hearing impairment. An initial high-dose steroid therapy was successful for recovery of hearing loss. Interferon alpha was then administered for HCV hepatitis and hearing loss worsened 10 weeks after secondary interferon therapy. The same steroid regimen was unsuccessful and severe hearing loss developed. Hyperbaric oxygen therapy was then conducted and was the only effective treatment for this progression. One week after the recovery, left hearing impairment thrice occurred and no treatment was effective. Audiological side effects were reported in 40{\%} of the patients who received interferon administration. The side effects were usually temporary and recovered soon after termination of interferon therapy. The present case revealed that hearing loss found during interferon therapy does not always show a fair prognosis. Further study on the audiological side effects during interferon therapy should be performed.",
keywords = "Hyperbaric oxygen therapy, Interferon, Side effect, Sudden hearing impairment",
author = "Norio Kasai and Kunihiro Fukushima and Yuichi Tsurusako and Sugata, {Ken Ichi} and Michihiro Nakata and Hirofumi Akagi and Kazunori Nishizaki and Yu Masuda",
year = "1999",
language = "English",
volume = "92",
pages = "941--945",
journal = "Practica Otologica",
issn = "0032-6313",
publisher = "Society of Practical Otolaryngology",
number = "9",

}

TY - JOUR

T1 - Sudden hearing impairment during interferon therapy; A case report

AU - Kasai, Norio

AU - Fukushima, Kunihiro

AU - Tsurusako, Yuichi

AU - Sugata, Ken Ichi

AU - Nakata, Michihiro

AU - Akagi, Hirofumi

AU - Nishizaki, Kazunori

AU - Masuda, Yu

PY - 1999

Y1 - 1999

N2 - A 43-year-old male was admitted to our clinic because of sudden hearing impairment in his left ear. The patient had received intravenous injection of interferon beta for the treatment of HCV hepatitis. On the second day of interferon administration, he complained of ear fullness and tinnitus in his left ear. Pure tone audiometry revealed up-sloping hearing impairment. An initial high-dose steroid therapy was successful for recovery of hearing loss. Interferon alpha was then administered for HCV hepatitis and hearing loss worsened 10 weeks after secondary interferon therapy. The same steroid regimen was unsuccessful and severe hearing loss developed. Hyperbaric oxygen therapy was then conducted and was the only effective treatment for this progression. One week after the recovery, left hearing impairment thrice occurred and no treatment was effective. Audiological side effects were reported in 40% of the patients who received interferon administration. The side effects were usually temporary and recovered soon after termination of interferon therapy. The present case revealed that hearing loss found during interferon therapy does not always show a fair prognosis. Further study on the audiological side effects during interferon therapy should be performed.

AB - A 43-year-old male was admitted to our clinic because of sudden hearing impairment in his left ear. The patient had received intravenous injection of interferon beta for the treatment of HCV hepatitis. On the second day of interferon administration, he complained of ear fullness and tinnitus in his left ear. Pure tone audiometry revealed up-sloping hearing impairment. An initial high-dose steroid therapy was successful for recovery of hearing loss. Interferon alpha was then administered for HCV hepatitis and hearing loss worsened 10 weeks after secondary interferon therapy. The same steroid regimen was unsuccessful and severe hearing loss developed. Hyperbaric oxygen therapy was then conducted and was the only effective treatment for this progression. One week after the recovery, left hearing impairment thrice occurred and no treatment was effective. Audiological side effects were reported in 40% of the patients who received interferon administration. The side effects were usually temporary and recovered soon after termination of interferon therapy. The present case revealed that hearing loss found during interferon therapy does not always show a fair prognosis. Further study on the audiological side effects during interferon therapy should be performed.

KW - Hyperbaric oxygen therapy

KW - Interferon

KW - Side effect

KW - Sudden hearing impairment

UR - http://www.scopus.com/inward/record.url?scp=0032824183&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032824183&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0032824183

VL - 92

SP - 941

EP - 945

JO - Practica Otologica

JF - Practica Otologica

SN - 0032-6313

IS - 9

ER -